Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 244, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 27, 2002, 8:00 AM CDT for Noble County, Payne County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2002, 8:00 AM CDT (13:00 UTC)
- Expired
- May 27, 2002, 8:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Noble County, OK, Payne County, OK
The radar
The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 1.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 271300 SVROKC OKC103-119-271345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 800 AM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PAYNE COUNTY IN CENTRAL OKLAHOMA SOUTHERN NOBLE COUNTY IN NORTHERN OKLAHOMA * UNTIL 845 AM CDT * AT 800 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR MORRISON...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE GLENCOE...MORRISON...QUAY AND YALE HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3636 9713 3621 9706 3605 9665 3640 9679
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:15 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 27, 4:15 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 415 AM CDT MON MAY 27 2002 THE FIRST BATCH OF CONVECTION IS IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AND HEADING EAST OUT OF THE AREA... BUT THE SECOND BATCH HAS ALREADY DEVELOPED FROM MY NORTH TEXAS ZONES NORTHWEST INTO THE SOUTHERN TEXAS PANHANDLE. SOUTHERN PLAINS WIND PROFILERS SHOW SHORTWAVE RIDGING FROM THE EASTERN TEXAS PANHANDLE NW INTO COLORADO. BUT ANY RESPITE FROM THIS RIDGING WILL BE SHORT LIVED AS THE WATER VAPOR SATELLITE SHOWS A HEALTHY SHORTWAVE TROF MOVING THROUGH NEW MEXICO AT THE MOMENT. PRELIM FIRST PERIOD POPS BELOW WILL LIKELY BE CHANGED AT ZONE TIME BASED ON RADAR AND SATELLITE TRENDS. THE MAIN UPPER TROF IS STILL SCHEDULE TO SPIN ITS WHEELS OVER THE SOUTHERN PLAINS FOR A DAY OR TWO MAINTAINING THE CHANCE OF RAIN INTO MID WEEK AND SEE NO REASON TO CHANGE THE HIGH POPS IN THE CURRENT FORECAST. NO MAJOR CHANGES ARE PLANNED TO THE EXTENDED AT THIS TIME EITHER. ...SPEG. OKC 80 66 78 63 / 50 60 40 70 HBR 83 65 79 62 / 50 50 40 60 SPS 86 67 82 64 / 40 50 40 60 GAG 83 62 78 57 / 40 60 40 60 PNC 80 66 77 62 / 40 60 40 70 DUA 83 67 80 64 / 40 50 40 50 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 27, 7:30 AM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-271700-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT MON MAY 27 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL AND
SOUTHERN OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA INCLUDES THOSE LOCATIONS SOUTH OF A LINE
EXTENDING FROM HOLLIS TO WAURIKA. THE SLIGHT RISK AREA IS NORTH OF
THE MODERATE RISK AREA AND SOUTH OF AN ARNETT TO PERRY LINE.
TIMING...
THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN NORTH TEXAS
AND MUCH OF OKLAHOMA THIS MORNING INTO EARLY AFTERNOON. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THIS
EVENING...MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
IMPACTS...
HAIL LARGER THAN GOLFBALLS AND WIND GUSTS OVER 65 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS. THIS WOULD RESULT IN DAMAGE TO
AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL...AND TO
OUTBUILDINGS...TREES...AND FENCES FROM DAMAGING WINDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY AND
TONIGHT.
DISCUSSION...
THUNDERSTORMS CONTINUED OVERNIGHT AND INTO THE MORNING ACROSS
WESTERN NORTH TEXAS AND MUCH OF OKLAHOMA. A FEW OF THESE
THUNDERSTORMS HAVE BECOME SEVERE. THESE THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE CENTRAL AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS MORNING AND INTO THE EARLY
AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL THE PRIMARY THREAT. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER THIS AFTERNOON ALONG THE OUTFLOW BOUNDARY LEFT FROM THE
MORNING STORMS AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE
SOUTHERN ROCKIES. WIND PROFILES AND INSTABILITY WILL BE FAVORABLE
FOR THESE STORMS TO BECOME SUPERCELLS WITH VERY LARGE HAIL THE MAIN
THREAT. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
THREAT TABLE...
VALID THROUGH 700 AM CDT TUE MAY 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
DUE TO THE RELATIVELY SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL
IS LIKELY.Special weather statement, May 27, 7:30 AM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-271700-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT MON MAY 27 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL AND
SOUTHERN OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA INCLUDES THOSE LOCATIONS SOUTH OF A LINE
EXTENDING FROM HOLLIS TO WAURIKA. THE SLIGHT RISK AREA IS NORTH OF
THE MODERATE RISK AREA AND SOUTH OF AN ARNETT TO PERRY LINE.
TIMING...
THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN NORTH TEXAS
AND MUCH OF OKLAHOMA THIS MORNING INTO EARLY AFTERNOON. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THIS
EVENING...MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
IMPACTS...
HAIL LARGER THAN GOLFBALLS AND WIND GUSTS OVER 65 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS. THIS WOULD RESULT IN DAMAGE TO
AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL...AND TO
OUTBUILDINGS...TREES...AND FENCES FROM DAMAGING WINDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY AND
TONIGHT.
DISCUSSION...
THUNDERSTORMS CONTINUED OVERNIGHT AND INTO THE MORNING ACROSS
WESTERN NORTH TEXAS AND MUCH OF OKLAHOMA. A FEW OF THESE
THUNDERSTORMS HAVE BECOME SEVERE. THESE THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE CENTRAL AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS MORNING AND INTO THE EARLY
AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL THE PRIMARY THREAT. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER THIS AFTERNOON ALONG THE OUTFLOW BOUNDARY LEFT FROM THE
MORNING STORMS AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE
SOUTHERN ROCKIES. WIND PROFILES AND INSTABILITY WILL BE FAVORABLE
FOR THESE STORMS TO BECOME SUPERCELLS WITH VERY LARGE HAIL THE MAIN
THREAT. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
DUE TO THE RELATIVELY SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL
IS LIKELY.
WWUS84 KOUN 271249 RRA
SPSOKC
OKZ004>048-050>052-TXZ083>090-271700-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT MON MAY 27 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL AND
SOUTHERN OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA INCLUDES THOSE LOCATIONS SOUTH OF A LINE
EXTENDING FROM HOLLIS TO WAURIKA. THE SLIGHT RISK AREA IS NORTH OF
THE MODERATE RISK AREA AND SOUTH OF AN ARNETT TO PERRY LINE.
TIMING...
THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN NORTH TEXAS
AND MUCH OF OKLAHOMA THIS MORNING INTO EARLY AFTERNOON. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THIS
EVENING...MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
IMPACTS...
HAIL LARGER THAN GOLFBALLS AND WIND GUSTS OVER 65 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS. THIS WOULD RESULT IN DAMAGE TO
AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL...AND TO
OUTBUILDINGS...TREES...AND FENCES FROM DAMAGING WINDS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY AND
TONIGHT.
DISCUSSION...
THUNDERSTORMS CONTINUED OVERNIGHT AND INTO THE MORNING ACROSS
WESTERN NORTH TEXAS AND MUCH OF OKLAHOMA. A FEW OF THESE
THUNDERSTORMS HAVE BECOME SEVERE. THESE THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE CENTRAL AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS MORNING AND INTO THE EARLY
AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL THE PRIMARY THREAT. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER THIS AFTERNOON ALONG THE OUTFLOW BOUNDARY LEFT FROM THE
MORNING STORMS AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE
SOUTHERN ROCKIES. WIND PROFILES AND INSTABILITY WILL BE FAVORABLE
FOR THESE STORMS TO BECOME SUPERCELLS WITH VERY LARGE HAIL THE MAIN
THREAT. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.
THREAT TABLE...
VALID THROUGH 700 AM CDT TUE MAY 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
DUE TO THE RELATIVELY SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL
IS LIKELY.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 44 min |
| May 26, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 47 min |
| May 26, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 46 min |
| May 27, 7:17 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 33 min |
| May 27, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.